Minnesota, 2002

Damaging Wind in Minnesota, August 12, 2002

August 12, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 6:55 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 6:55 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 11 2002

UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM
WATCHES.  ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST
THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES.  STILL EXPECTING
CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH
THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT.

NO OTHER CHANGES NEEDED AT THIS TIME.

FSD...NONE
 HACKER

In the hours before

Local storm report, Aug 11, 9:53 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      AUTOMATED SENSOR REPORT.
Special weather statement, Aug 11, 11:19 PM CST, 2 hours 11 minutes before
SDZ038-039-050-052>055-057>061-063>065-068-120550-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 AM CDT MON AUG 12 2002

...SEVERE THUNDERSTORM WATCH NUMBER 594 HAS EXPIRED...

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA...SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED IN THIS AREA FOR THE REST OF
TONIGHT. THE FORECAST WILL BE UPDATED SHORTLY.
Local storm report, Aug 11, 11:56 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.
Local storm report, Aug 12, 12:12 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.
Local storm report, Aug 12, 12:31 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 12, 1:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...event summary...
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    3 SW DANTE                SD   .88 INCH HAIL
08/11/02   CHARLES MIX                    REPORTED BY EMERGENCY
                                          MANAGEMENT.

0340 AM    15 E FAIRFAX              SD   .75 INCH HAIL
08/11/02   GREGORY                        REPORTED BY PUBLIC.

0415 AM    6 SW MITCHELL             SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY PUBLIC.

0430 AM    5 S WAKONDA               SD   .75 INCH HAIL
08/11/02   CLAY                           REPORTED BY PUBLIC.

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0905 PM    4 E KIMBALL               SD   .75 INCH HAIL
08/11/02   BRULE                          REPORTED BY PUBLIC.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0955 PM    HOWARD                    SD   65 MPH TSTM GUST
08/11/02   MINER                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1020 PM    10 SW ETHAN               SD   .75 INCH HAIL
08/11/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.

1047 PM    (FSD)JOE FOSS FLD SIOUX F SD   60 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      RECORDED ON AUTOMATED
                                          EQUIPMENT.

1129 PM    ADRIAN                    MN   60 MPH TSTM GUST
08/11/02   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

1130 PM    8 WNW ROCK VLY            IA   60 MPH TSTM GUST
08/11/02   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

1141 PM    8 W WORTHINGTON           MN   62 MPH TSTM GUST
08/11/02   NOBLES                         RECORDED ON R/WIS
                                          AUTOMATED SYSTEM.

1144 PM    1 E DOVRAY                MN   65 MPH TSTM GUST
08/11/02   MURRAY                         REPORTED BY STORM
                                          SPOTTER.

1150 PM    WORTHINGTON               MN   60 MPH TSTM GUST
08/11/02   NOBLES                         NUMEROUS TREE LIMBS
                                          DOWN...SOME ON CARS AND
                                          HOUSES. UPROOTED TREES.
                                          MAINLY ON EAST SIDE OF
                                          TOWN. EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1152 PM    WESTBROOK                 MN   65 MPH TSTM GUST
08/11/02   COTTONWOOD                     TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1155 PM    2 NE HARRIS               IA   60 MPH TSTM GUST
08/11/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

1202 AM    3 NE JEFFERS              MN   65 MPH TSTM GUST
08/12/02   COTTONWOOD                     RECORDED ON DOT R/WIS
                                          AUTOMATED EQUIPMENT.

1215 AM    4 W JACKSON               MN   88 MPH TSTM GUST
08/12/02   JACKSON                        MEASURED WIND GUST.
                                          WINDOWS CRACKED ON
                                          HOUSE. REPORTED BY HAM
                                          RADIO OPERATOR.

1220 AM    COMFREY                   MN   60 MPH TSTM GUST
08/12/02   COTTONWOOD                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

1235 AM    SPENCER                   IA   64 MPH TSTM GUST
08/12/02   CLAY                           RECORDED ON AUTOMATED
                                          EQUIPMENT AT KICD ON
                                          NORTH SIDE OF TOWN.
                                          REPORTED BY MEDIA.

1242 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY FORMER NWS
                                          EMPLOYEE.

1245 AM    SOUTH SIOUX FALLS         SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY MEDIA.

1248 AM    SIOUX FALLS ARPT          SD   1 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED AT NWS SIOUX
                                          FALLS.

1250 AM    SOUTHEAST SIOUX FALLS     SD   .75 INCH HAIL
08/12/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0112 AM    HILLS                     MN   .75 INCH HAIL
08/12/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0143 AM    1 E INWOOD                IA   .75 INCH HAIL
08/12/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 12, 1:30 AM CST
Where
Jackson County, Heron Lake
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.800, -95.333

Thunderstorm winds caused tree damage, with several branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313524.